Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS Topeka, KS

September 16, 2017Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 16, 2017, 7:03 PM CDT for Dickinson County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 7:03 PM CDT (00:03 UTC)
Expired
Sep 16, 2017, 8:00 PM CDT
In force
57 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS53 KTOP 170003
SVRTOP
KSC041-170100-
/O.NEW.KTOP.SV.W.0168.170917T0003Z-170917T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
703 PM CDT SAT SEP 16 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dickinson County in central Kansas...

* Until 800 PM CDT

* At 703 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Assaria, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Abilene, Hope and Carlton. 

This includes Interstate 70 between mile markers 270 and 275.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3891 9737 3897 9723 3868 9699 3861 9717
      3861 9737
TIME...MOT...LOC 0003Z 235DEG 19KT 3858 9750 

HAIL...1.25IN
WIND...60MPH
 
$$
4 follow-up statements
832 
WWUS53 KTOP 170019
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
719 PM CDT SAT SEP 16 2017

KSC041-170100-
/O.CON.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
719 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN DICKINSON COUNTY...

At 719 PM CDT, a severe thunderstorm was located 7 miles southwest of
Carlton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hope and Carlton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3873 9737 3885 9713 3868 9699 3861 9717
      3861 9737
TIME...MOT...LOC 0019Z 247DEG 25KT 3859 9736 

HAIL...1.00IN
WIND...60MPH
 
$$
448 
WWUS53 KTOP 170027
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
727 PM CDT SAT SEP 16 2017

KSC041-170100-
/O.CON.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
727 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN DICKINSON COUNTY...

At 727 PM CDT, a severe thunderstorm was located 7 miles south of
Carlton, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hope and Carlton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3873 9737 3868 9699 3861 9717 3861 9737
TIME...MOT...LOC 0027Z 248DEG 19KT 3859 9734 

HAIL...1.00IN
WIND...60MPH
 
$$
623 
WWUS53 KTOP 170044
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
744 PM CDT SAT SEP 16 2017

KSC041-170100-
/O.CON.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
744 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL DICKINSON COUNTY...

At 744 PM CDT, a severe thunderstorm was located 7 miles south of
Carlton, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Dickinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9722 3868 9699 3861 9717 3861 9737
TIME...MOT...LOC 0044Z 241DEG 11KT 3858 9733 

HAIL...1.00IN
WIND...60MPH
 
$$
818 
WWUS53 KTOP 170057
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
757 PM CDT SAT SEP 16 2017

KSC041-170105-
/O.EXP.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
757 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DICKINSON COUNTY
WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However the 
thunderstorm is expected to remain just south of the Dickinson 
county line as it moves almost due east and gusty winds are still 
possible. 

LAT...LON 3868 9722 3868 9699 3861 9717 3861 9737
TIME...MOT...LOC 0055Z 235DEG 19KT 3861 9728 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:27 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 16, 6:27 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 PM CDT Sat Sep 16 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Sep 16 2017

As of 19z Saturday afternoon, a H5 trough was positioned from the
northern Rockies into the central High Plains. At the surface, a
center of low pressure resided across the OK/TX panhandle region. A
cold front extended northeastward from the low pressure through
north central KS. Ongoing showers and thunderstorms in eastern KS
are being aided by modest isentropic upglide near 310K. A capping
inversion near H8 has precluded thunderstorm development and for
that matter a deep Cu field along the aforementioned cold front. At
this point, sfc based convection appears unlikely through the
afternoon and evening hours along the cold front. Mostly sunny skies
across the southern half of KS has yielded 3000 J/KG of sfc based
cape with little/if any . Sfc based storms have
developed across southern Coffey, southward to the OK border.
Steering flow is oriented ENE, which should keep the bulk of
activity south of the CWA for the time being. Later this evening,
elevated thunderstorms aided by a 30kt LLJ and weak perturbations
within the cyclonic flow are expected to develop between 00-03z this
evening along the front. Steep mid level lapse rates will yield
MUcape near 2000 J/KG with effective shear near 25-30kts. RAP/HRRR
and CAM guidance all suggest this development during the 00-03z
timeframe. Transitioning into the overnight, activity should push
southeastward across the CWA as the front sags into southern KS. A
secondary batch of thunderstorms are possible along the H85 boundary
across far northeast KS/northern MO overnight. Steering flow
associated with these storms would be easterly; quickly moving any
activity out of the area by daybreak.

As for Sunday, the cold front will become stalled in southeast KS.
With southwesterly mid level flow remaining in place. Scattered
showers and thunderstorms cannot be ruled out as weak embedded
perturbations move across the area. MUcape is expected to remain less
than 1000 J/KG. Therefore, the threat for severe storms on Sunday
appears low ATTM. North of the front, much cooler temperatures are
in store with highs Sunday afternoon reaching the middle 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Sep 16 2017

Late weekend and early work week periods continue to look the
wettest of the long term. Warm air advection is rather deep Sunday
night with southern upper level jet streak moving into Oklahoma and
a mid-level wave moving ENE into the central Plains from Colorado
all contributing to ascent. With MUCAPE around 1000 J/kg could
see a few stronger storms though effective shear is not
impressive. The wave exits during the morning with drier air
moving in aloft. Low-levels remain moist as winds become
southerly, and if enough clearing can occur, could see MLCAPE
reach over 2000 J/kg with around 30 kts of deep-layer shear for a
severe weather setup. Forcing is subtle though models continue to
suggest fast lee cyclogenesis giving rise to minor surface
convergence, but subsidence behind the wave will need to be
overcome. Have kept a chance PoP for the Monday afternoon on into
early Tuesday morning as isentropic upglide persists and could
keep any renewed convection going.

Midday Tuesday to midday Wednesday should be dry with southerly
winds increasing Tuesday for a warm day. Lead wave moving out of the
western CONUS upper trough drags a cold front through the area
Wednesday though the WAA from previous periods looks to bring a
decent cap in place. Will keep a small PoP in the far southeast
where moisture is better. Drier and slightly cooler takes hold
Wednesday afternoon and night, thought the deepening western
trough brings breezy south winds and warmer air in for the later
periods, however models are overall slower with this trough
coming east. Precip chances generally increase Thursday night into
the weekend though a continued slower trend seems very plausible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM CDT Sat Sep 16 2017

Scattered showers and storms will persist through tonight, though
confidence in timing and location of convection is low and thus
only mentioned VCTS at the TAF sites for the 00Z package. A cold
front currently bisecting NE Kansas will continue to slide SE,
with southerly winds switching to the north overnight. MVFR to
possibly IFR stratus will fill in behind the front late tonight
and into the day on Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...65
AVIATION...Skow
Hazardous weather outlook, Sep 16, 3:44 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 PM CDT Sat Sep 16 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible for the entire area through the night.
A few of the storms this afternoon and this evening could be
severe and produce large hail and damaging straight line winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few severe thunderstorms are possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:08 PM CDTSpecial Weather StatementTOPNemaha37 min
Sep 16, 9:32 PM CDTSpecial Weather StatementTOPMorris28 min
Sep 16, 9:37 PM CDTSpecial Weather StatementTOPClay23 min
Sep 16, 9:58 PM CDTSpecial Weather StatementTOPLyon47 min
Sep 16, 10:16 PM CDTSpecial Weather StatementTOPShawnee44 min
Sep 16, 10:44 PM CDTSpecial Weather StatementTOPDouglas46 min
Sep 16, 10:59 PM CDTSpecial Weather StatementTOPOsage31 min
Sep 16, 11:02 PM CDTSpecial Weather StatementTOPCloud, Republic, Washington43 min
Sep 16, 11:25 PM CDTSpecial Weather StatementTOPDouglas35 min
Sep 16, 11:41 PM CDTAreal Flood AdvisoryTOPDouglas94 min
Sep 16, 11:52 PM CDTSpecial Weather StatementTOPOttawa23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.